Analytic bounds and approximations for annuities and Asian options. (English) Zbl 1141.91550

Summary: Even in case of the Brownian motion as most natural rate of return model it appears too difficult to obtain analytic expressions for most risk measures of constant continuous annuities. In literature the so-called comonotonic approximations have been proposed but these still require the evaluation of integrals. In this paper we show that these integrals can sometimes be computed, and we obtain explicit approximations for some popular risk measures for annuities.
Next, we show how these results can be used to obtain fully analytic expressions for lower and upper bounds for the price of a continuously sampled European-style Asian option with fixed exercise price. These analytic lower bound prices are as sharp as those of L. C. G. Rogers and Z. Shi [J. Appl. Probab. 32, 1077–1088 (1995; Zbl 0839.90013)], if not sharper, but in contrast do not require any longer the evaluation of a two-dimensional or a one-dimensional integral.


91B30 Risk theory, insurance (MSC2010)


Zbl 0839.90013
Full Text: DOI Link


[1] Curran, M., Valuing Asian and portfolio options by conditioning on the geometric Mean price, Management science, 40, 12, 1705-1711, (1994) · Zbl 0824.90012
[2] Denuit, M.; Dhaene, J.; Van Wouwe, M., The economics of insurance: A review and some recent developments, Mitteilungen der schweiz. aktuarvereinigung, 1999, 2, 137-175, (1999) · Zbl 1187.91096
[3] De Schepper, A.; Teunen, M.; Goovaerts, M.J., An analytical inversion of a Laplace transform related to annuities certain, Insurance: mathematics & economics, 14, 1, 33-37, (1994) · Zbl 0796.62092
[4] De Schepper, A., Stochastic interest rates and the probabilistic behaviour of actuarial functions, (1995), Doctoraal Proefschrift, K.U.L, p. 211
[5] Dhaene, J.; Denuit, M.; Goovaerts, M.J.; Kaas, R.; Vyncke, D., The concept of comonotonicity in actuarial science and finance: applications, Insurance: mathematics & economics, 31, 2, 133-161, (2002) · Zbl 1037.62107
[6] Dhaene, J.; Vanduffel, S.; Tang, Q.; Goovaerts, M.J.; Kaas, R.; Vyncke, D., Risk measures and comonotonicity: A review, Stochastic models, 22, 573-606, (2006) · Zbl 1159.91403
[7] Dufresne, D., The distribution of a perpetuity with applications to risk theory and pension funding, Scandinavian actuarial journal, 9, 39-79, (1990) · Zbl 0743.62101
[8] Huang, H.; Milevsky, M.; Wang, J., Ruined moments in your life: how good are the approximations?, Insurance: mathematics & economics, 34, 3, 421-447, (2004) · Zbl 1188.91233
[9] Kaas, R.; Dhaene, J.; Goovaerts, M., Upper and lower bounds for sums of random variables, Insurance: mathematics and economics, 27, 151-168, (2000) · Zbl 0989.60019
[10] Lord, R., Partially exact and bounded approximations for arithmetic Asian options, Journal of computational finance, 10, 2, (2006)
[11] Nielsen, J.A.; Sandmann, Pricing bounds on Asian options, Journal of financial and quantitative analysis, 38, 2, 449-473, (2003)
[12] Rogers, L.C.G.; Shi, Z., The value of an Asian option, Journal of applied probability, 32, 1077-1088, (1995) · Zbl 0839.90013
[13] Thompson, G., 1999. Fast narrow bounds on the value of Asain options, Working paper, Centre for Financial Research, Judge Institute of Management Science, University of Cambridge
[14] Vanduffel, S.; Dhaene, J.; Goovaerts, M., On the evaluation of saving consumption plans, Journal of pension economics and finance, 4, 1, 17-30, (2005)
[15] Vanduffel, S.; Hoedemakers, T.; Dhaene, J., Comparing approximations for sums of non-independent lognormal random variables, North American actuarial journal, 9, 4, 71-82, (2005) · Zbl 1215.91038
[16] Vanduffel, S., Chen, X., Dhaene, J., Goovaerts, M.J., Kaas, R., Valdez, E., 2008. Optimal approximations for risk measures of sums of lognormals based on conditional expectations. Journal of Computational and Applied Mathematics (in press) · Zbl 1154.91021
[17] Vanduffel, S.; Dhaene, J.; Goovaerts, M.; Kaas, R., The hurdle-race problem, Insurance: mathematics and economics, 33, 2, 405-413, (2002) · Zbl 1103.91353
[18] Vorst, T., Prices and hedge ratios of average exchange rate options, International review of financial analysis, 1, 3, 179-193, (1992)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.